Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 155, NWS Wichita, KS

July 13, 1997Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 1997, 8:39 PM CDT for Harvey County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 1997, 8:39 PM CDT (01:39 UTC)
Expired
Jul 13, 1997, 9:40 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:40 PM CDTHail 1.75Burrton, KS
Jul 13, 8:50 PM CDTHail 1.75Burrton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:00 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2951 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WUUS1 KICT 130138
SVRICT
KSC079-140240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SUN JUL 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  HARVEY COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 940 PM CDT
 
* SOME TOWNS AFFECTED
    BURRTON
    NEWTON
    HALSTEAD

* AT 840 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR HALSTEAD OR
  15 MILES EAST OF HUTCHINSON MOVING EAST AT 5 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CDT SUN JUL 13 1997

...SHORT TERM...
19Z SFC MAP SHOWS THAT FRONT HAS STALLED ACROSS CENTRAL KANSAS
EXTENDING FROM NR CNK TO JUST S OF DDC.  H20 VAPOR SHOWING S/W
ROTATING ACROSS THE NRN PLAINS...EXTENDING INTO EXTREME NW KS.  SFC
THERMAL RIDGE JUST AHEAD OF THE FRONT FROM SLN TO P28...WHICH IS
APPROACHING CONVECTIVE TEMPS OF JUST ABOVE 100.  WITH S/W SWING
ACROSS THE NRN PART OF THE STATE AND CATCHING UP TO THE FRONT
THIS EVENING MAY STILL SEE ISOLATED TSRA DEVELOP IN SECTIONS OF
CENTRAL KS THIS EVENING BEFORE LOOSING DAYTIME HEATING.  SC/SE KS
ATTM APPEAR TO BE TOO FAR S OF THE UPPER LEVEL SUPPORT AND SHOULD
SEE A DRY FRONTAL PASSAGE TONIGHT ONCE THINGS GET MOVING AGAIN.  BY
12Z MON...FRONT SHOULD BE JUST ABOUT THROUGH THE SE CORNER OF THE
STATE...WHICH SHOULD KEEP TEMPS IN THE 70-75 DEGREE RANGE OVER THE
SE...WHILE DRYING BEHIND THE FRONT DROPS CENTRAL IN THE MID 60S.  SC
KS...ARND 70.

NOONAN

...LONG TERM...
THE MAIN PROBLEM WITH THIS PERIOD WILL BE THE TEMPERATURES.  WITH
THE PASSAGE OF THE FRONT TONIGHT...HIGH PRESSURE WILL FILL IN DURING
THE DAY MONDAY.  SO...WITH NVA AND SUBSIDENCE AT ALL LEVELS...THE
SKIES SHOULD REMAIN VIRTUALLY CLOUD FREE.  WITH HIGH PRESSURE MOVING
IN OVERHEAD...THE WINDS SHOULD ALSO SUBSIDE TO SPEEDS OF AROUND 10
MPH OR LESS.  WITH SLIGHTLY DRIER AIR ADVECTING INTO THE CWA AND
NORTHERLY WINDS...THE TEMPERATURES SHOULD BE SLIGHTLY COOLER THAN
TODAYS.  ON TUESDAY...THE WINDS ARE GOING TO SWING BACK AROUND TO A
SOUTHERLY DIRECTION...PRODUCING SOME WEAK WARM AIR ADVECTION.
THEREFORE...I WILL WARM THE READINGS A COUPLE OF DEGREES FROM THE
ANTICIPATED HIGHS FOR MONVDAY.

CHANCE

RSL 065/093 066/097     01-00
SLN 068/095 067/099     01200
ICT 070/094 068/097 070 01100
HUT 069/094 067/097     01100
CNU 072/090 067/092     01100

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:31 PM CDTSevere Thunderstorm WarningICTHarper64 min
Jul 13, 7:36 PM CDTSevere Thunderstorm WarningICTHarvey, Reno64 min
Jul 13, 7:57 PM CDTSevere Thunderstorm WarningICTReno63 min
Jul 13, 9:27 PM CDTTornado WarningICTMarion33 min
Jul 13, 9:58 PM CDTTornado WarningICTMarion27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.